Heavy Snow, Northern Blue Mountains
- When
- June 10, 6:00 AM PST to 10:00 PM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
An unseasonably cold upper level low pressure area brought heavy snow above 4000 feet. Snow accumulated as low as 3000 feet elevation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An unseasonably cold upper level low pressure area brought heavy snow above 4000 feet. Snow accumulated as low as 3000 feet elevation. Snowfall amounts in inches included Milkshakes SnoTel (18), 2 miles southwest of Meacham (14), and Tollgate (10).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 10, 3:36 AM PST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
436 AM PDT TUE JUN 10 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH WEDNESDAY...THE UNSEASONABLY STRONG
UPPER LEVEL LOW PRESSURE IS CURRENTLY OVER NORTH-CENTRAL WASHINGTON
AND WILL CONTINUE TO DRIFT EAST INTO MONTANA DURING THE NEXT 36
HOURS. THE COLD FRONT WITH THIS SYSTEM MOVED ACROSS THE COLUMBIA
BASIN BETWEEN 10 PM AND MIDNIGHT. IT WAS ACCOMPANIED BY GUSTY WINDS
OF 30-40 MPH AND A FEW SHOWERS. THE FRONT IS CURRENTLY MOVING
THROUGH WALLOWA COUNTY WITH SIMILAR CONDITIONS ARE OCCURRING. SNOW
LEVELS BEHIND THE FRONT HAVE GENERALLY DROPPED TO BETWEEN 4000 AND
4500 FEET. THESE SNOW LEVELS SHOULD RISE TO NEAR 5000 FEET BY THIS
AFTERNOON. AS THE LOW MOVES TO THE IDAHO PANHANDLE TODAY ALL THE
MOISTURE NOW WRAPPING THROUGH SOUTHERN BRITISH COLUMBIA AND WESTERN
WASHINGTON IS STILL EXPECTED TO SWING ACROSS OUR WASHINGTON AND
NORTHERN OREGON ZONES. THIS MOISTURE...PLUS UPSLOPE WEST FLOW...WILL
CREATE FAIRLY PERSISTENT PRECIP INTO THE EASTERN COLUMBIA BASIN...
BLUE MOUNTAINS...THE GRANDE RONDE VALLEY...NORTHERN GRANT COUNTY AND
WALLOWA COUNTY INTO AT LEAST THIS EVENING IF NOT THROUGH THE NIGHT.
AS SUCH HAVE CONTINUED CURRENT HIGH POP FORECASTS IN THESE AREAS.
SINCE SNOW LEVELS WILL BE RELATIVELY LOW FOR JUNE THROUGH THE NEXT
24 HOURS...WHILE THIS PRECIP IS OCCURRING...WILL CONTINUE THE SNOW
ADVISORY FOR 5000 FEET AND ABOVE IN WALLOWA COUNTY. WILL ALSO ADD
THE BLUE MOUNTAIN ZONES TO THIS ADVISORY AS HAVE ALREADY SEEN LIGHT
SNOW AT MEACHAM. WINDS WILL BE AT LEAST BREEZY TODAY AND MANY AREAS
MAY SEE WINDY CONDITIONS. WILL CANCEL CURRENT ADVISORIES AS WINDS
HAVE DROPPED OFF...BUT WILL ISSUE ANOTHER ADVISORY FOR THE KITTITAS
VALLEY AND COLUMBIA GORGE FOR LATER THIS MORNING INTO THE EVENING.
WIND ADVISORIES MAY BE NEEDED IN THE COLUMBIA BASIN AS WELL BUT AM
UNCERTAIN AT THIS TIME TO THE TRACK OF THE SURFACE LOW. DATA HAS
BEEN INDICATING THAT IT MAY MOVE THROUGH THE BASIN THIS AFTERNOON.
THIS TRACK WOULD GREATLY DISCOURAGE WINDS IN THE BASIN...BUT HELP
WINDS IN THE GORGE AND THE KITTITAS VALLEY. NORTH-NORTHWEST FLOW
ALOFT WILL KEEP SOME SHOWERS GOING WEDNESDAY OVER THE BLUE MOUNTAINS
AND AREAS EAST AND SOUTHEAST OF THE BLUES...BUT MOST OTHER AREAS
WILL DRY OUT AND WARM UP. 90
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...VERY WINDY CONDITIONS
ARE CONTINUING ACROSS THE LOWER COLUMBIA BASIN AS WELL AS THE
EASTERN COLUMBIA GORGE AND THE OREGON PORTION OF THE BLUE MOUNTAIN
FOOTHILLS. MAY HAVE TO EXTEND THE WIND ADVISORY LATER INTO THE NIGHT
PAST ITS CURRENT EXPIRATION TIME OF 5Z. IN ADDITION THE DOWN SLOPE
COMPONENT OF THESE WINDS IS PREVENTING MUCH OF THE PRECIPITATION
OVER THE ADJACENT VALLEYS ACROSS THE LOWER COLUMBIA BASIN AND EVEN
IN THE BLUE MOUNTAIN FOOTHILLS TONIGHT. SKIES ARE ONLY PARTLY TO
MOSTLY CLOUDY IN THESE AREAS. THE WINDS BECOME UP SLOPE INTO THE
BLUE MOUNTAINS EASTWARD. HAVE ADJUSTED POPS AND SKY COVER DOWN FOR
TONIGHT IN MOST AREAS. MUCH MORE WIDESPREAD RAIN AND HIGHER
ELEVATION SNOW SHOWERS ARE LIKELY ON TUESDAY. SNOW ADVISORY FOR
WALLOWA COUNTY ABOVE 5000 FEET LOOKS GOOD AND WILL REFRESH THAT THIS
EVENING AS WELL.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES TODAY.
THERE MAY BE BRIEF PERIODS OF MVFR AT KALW...KPDT AND KDLS DUE TO
PASSING SHOWERS. WINDS WILL INCREASE LATER THIS MORNING WITH WIND
SPEEDS OF 25 TO 35 KTS AND HIGHER GUSTS AT KDLS...KPDT...KALW...AND
KPSC. WINDS WILL DECREASE OVERNIGHT 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 56 45 70 50 / 80 70 20 0
ALW 56 48 70 52 / 80 70 20 0
PSC 62 50 76 51 / 70 30 10 0
YKM 63 45 73 50 / 40 20 10 0
HRI 60 48 74 51 / 70 40 10 0
ELN 58 48 69 50 / 30 20 10 0
RDM 57 32 67 32 / 20 10 10 0
LGD 50 41 62 45 / 90 80 50 10
GCD 52 39 64 41 / 40 50 20 10
DLS 61 50 70 48 / 50 10 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM PDT THIS EVENING
FOR ORZ041.
SNOW ADVISORY UNTIL 10 PM PDT THIS EVENING FOR ORZ502-503.
SNOW ADVISORY UNTIL 10 PM PDT THIS EVENING FOR ORZ050.
WA...WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM PDT THIS EVENING
FOR WAZ024-026.
SNOW ADVISORY UNTIL 10 PM PDT THIS EVENING FOR WAZ030.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/76/76HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
544 AM PDT TUE JUN 10 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-111230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
544 AM PDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
STRONG WIND
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
EASTERN COLUMBIA RIVER GORGE OF OREGON
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS WASHINGTON TODAY AND
THEN CONTINUE EAST INTO MONTANA TONIGHT. THIS SYSTEM WILL BRING
NUMEROUS SHOWERS EAST OF THE CASCADES THROUGH TONIGHT. COLD AIR HAS
LOWERED SNOW LEVELS DOWN TO NEAR 4000 FEET THIS MORNING. THE SNOW
LEVELS WILL RISE TO NEAR 5000 FEET THIS AFTERNOON. AS A RESULT
ACCUMULATIONS OF SNOW ARE EXPECTED AT AND ABOVE 5000 FEET IN THE
BLUE MOUNTAINS AND IN WALLOWA COUNTY. A SNOW ADVISORY IS IN EFFECT
FOR WALLOWA COUNTY AND THE BLUE MOUNTAINS AT AND ABOVE 5000 FEET
UNTIL 10 PM TONIGHT. FOR DETAILS ON THE SNOW ADVISORY...PLEASE REFER
TO THE PRODUCT PDXWSWPDT.
THIS SYSTEM WILL CAUSE BREEZY TO VERY WINDY CONDITIONS EAST OF THE
CASCADES INTO THIS EVENING AS WELL. WINDS SUSTAINED AT 20 TO 35 MPH
CAN BE EXPECTED IN MANY AREAS...BUT WINDS OF 30 TO 40 MPH WITH GUSTS
TO 50 MPH ARE EXPECTED IN THE EASTERN COLUMBIA RIVER GORGE AND THE
KITTITAS VALLEY. A WIND ADVISORY HAS BEEN ISSUED. PLEASE REFER TO
THE PRODUCT PDXNPWPDT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
NORTH-NORTHWEST FLOW ALOFT WILL KEEP A FEW SHOWERS GOING OVER
PORTIONS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON WEDNESDAY AND
THURSDAY...OTHERWISE WARMER AND LESS WINDY CONDITIONS CAN BE
EXPECTED. A FLAT RIDGE OF HIGH PRESSURE WILL ALLOW FOR MOSTLY DRY
CONDITIONS WITH SEASONAL TEMPERATURES FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105764.